Video of the Day
Lexapro, also known as escitalopram, is an antidepressant belonging to the selective serotonin reuptake inhibitor class of drugs. People use Lexapro to help with mental or mood disorders, as well as to cope with hot flashes present in menopause. Occasionally a veterinarian will prescribe the medication for a dog who suffers from separation anxiety. If your dog gets into your medication, he should see a veterinarian, as too much Lexapro can have serious consequences.
Selective Serotonin Reuptake Inhibitors
Selective serotonin reuptake inhibitors keep neurotransmitters in the synapses, which are the gaps between nerves. The higher level of neurotransmitters enhances nerve cell communication, strengthening the parts of the brain that regulate mood. Lexapro is only one type of selective serotonin reuptake inhibitor; others include Paxil, Zoloft and Prozac.
Signs of Overdose
Pet Poison Helpline notes that almost half of its incoming calls are related to human medication. Whether a dog snags a bottle of pills to chew on or a well-meaning owner tries to help his pup, the results can have the same consequences. Signs of Lexapro and other antidepressant overdose include:
- Tremors and seizures.
- Loss of coordination.
- Increased blood pressure.
- Elevated heart rate.
- Elevated body temperature.
Treating a Lexapro Overdose
If your dog got into some Lexapro, he should see his veterinarian for treatment. The vet may administer activated charcoal or an emetic, or pump your dog's stomach. If the ingested medication has a time-release element, your vet may order an enema. When a dog ingests more than one variety of antidepressant, he's at risk for serotonin syndrome, a potentially dangerous interaction between drugs. Symptoms include diarrhea, ataxia, tremors and seizures. Treating serotonin syndrome depends on the drugs ingested and is often focused on addressing symptoms and providing supportive care.
Recovering from an Overdose
Generally, a dog who takes too much Lexapro has a favorable prognosis, though the amount ingested, treatment and presence of other medication in the dog's system impact the ultimate outcome. A dog's health can impact his recovery; particularly if he has liver or kidney issues. Dogs in renal failure are slower to excrete the drug in his urine and dogs with liver disease may have a difficult time metabolizing the drugs.